• Immunosuppressive Drug Discontinuation in Noninfectious Uveitis

    Written By: Peggy Denny and edited by Richard K. Parrish II, MD

    Journal Highlights

    American Journal of Ophthalmology, September 2016


    To assess the rate of nonsteroidal immunosuppressive drug (ISD) discon­tinuation among uveitis patients in real-life clinical practice, Abásolo et al. carried out a longitudinal retro­spective cohort study at a tertiary-care eye center in Madrid. Looking at both biologic and nonbiologic agents, the re­searchers found that the leading cause for discontinuation was clinical efficacy (i.e., achievement of disease control), followed by inefficacy and adverse reactions.

    This study included 110 patients with 263 treatment courses and 665.2 patient-years of observation between 1989 and 2015. Cyclosporine (66.4%), methotrexate (47.3%), azathioprine (30.9%), and anti–tumor necrosis fac­tor biologic agents (anti-TNFs; 30.9%) were the most frequently used ISDs; both monotherapy and combination regimens were used.

    The main outcome variable was all ISD discontinuations owing to 1) inefficacy (the physician’s judgment that the treatment failed to improve in­flammation or that relapses occurred); 2) clinical efficacy (the physician’s judg­ment that the treatment could be dis­continued because inflammation was controlled); 3) adverse drug reactions (ADRs); and 4) other causes (including pregnancy, patient decision, change of diagnosis, and elective surgeries). The authors also analyzed covariates includ­ing patient demographics and location and characteristics of the uveitis.

    Of the 263 treatment courses, 136 were discontinued for the following reasons: clinical efficacy (38.2%), inefficacy (26.5%), ADRs (22.8%), and other causes (12.5%). The most frequent ADRs were digestive (mostly gastrointestinal intolerance), increase of liver enzymes, deterioration of renal function, and infections.

    The authors found that combined therapy (with or without biologic drugs) was associated with higher discontinuation rates due to clinical ef­ficacy when compared with monother­apy with nonbiologic ISDs. In contrast, combined therapy of azathioprine with other nonbiologic drugs appeared to have a higher risk of discontinuation due to ADRs. The authors concluded that, based on these results, caution and close monitoring should be used with patients receiving nonbiologic drugs in combination with azathioprine in the treatment of noninfectious uveitis.

    The original article can be found here.